Advertisement

Nonlinear Dynamics

, Volume 85, Issue 1, pp 195–201 | Cite as

Invariance of Lyapunov exponents and Lyapunov dimension for regular and irregular linearizations

  • N. V. Kuznetsov
  • T. A. Alexeeva
  • G. A. Leonov
Original Paper

Abstract

Nowadays the Lyapunov exponents and Lyapunov dimension have become so widespread and common that they are often used without references to the rigorous definitions or pioneering works. It may lead to a confusion since there are at least two well-known definitions, which are used in computations: the upper bounds of the exponential growth rate of the norms of linearized system solutions (Lyapunov characteristic exponents, LCEs) and the upper bounds of the exponential growth rate of the singular values of the fundamental matrix of linearized system (Lyapunov exponents, LEs). In this work, the relation between Lyapunov exponents and Lyapunov characteristic exponents is discussed. The invariance of Lyapunov exponents for regular and irregular linearizations under the change of coordinates is demonstrated.

Keywords

Lyapunov exponent Lyapunov characteristic exponent  Lyapunov dimension of attractor Time-varying linearization  Regular and irregular linearization Diffeomorphism 

Notes

Acknowledgments

This work was supported by Russian Scientific Foundation project 14-21-00041 and Saint-Petersburg State University.

References

  1. 1.
    Abarbanel, H., Brown, R., Sidorowich, J., Tsimring, L.: The analysis of observed chaotic data in physical systems. Rev. Mod. Phys. 65(4), 1331–1392 (1993)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Augustova, P., Beran, Z., Celikovsky, S.: ISCS 2014: interdisciplinary symposium on complex systems, emergence, complexity and computation. In: Sanayei, A., et al. (eds.) On Some False Chaos Indicators When Analyzing Sampled Data, pp. 249–258. Springer, Berlin (2015)Google Scholar
  3. 3.
    Barabanov, E.: Singular exponents and properness criteria for linear differential systems. Differ. Equ. 41, 151–162 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barreira, L., Gelfert, K.: Dimension estimates in smooth dynamics: a survey of recent results. Ergod. Theory Dyn. Sys. 31, 641–671 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barreira, L., Schmeling, J.: Sets of “Non-typical” points have full topological entropy and full Hausdorff dimension. Isr. J. Math. 116(1), 29–70 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Boichenko, V.A., Leonov, G.A., Reitmann, V.: Dimension Theory for Ordinary Differential Equations. Teubner, Stuttgart (2005)CrossRefzbMATHGoogle Scholar
  7. 7.
    Bylov, B.E., Vinograd, R.E., Grobman, D.M., Nemytskii, V.V.: Theory of Characteristic Exponents and its Applications to Problems of Stability. Nauka, Moscow (1966). (in Russian)Google Scholar
  8. 8.
    Constantin, P., Foias, C., Temam, R.: Attractors representing turbulent flows. Mem. Am. Math. Soc. 53(314), 1–67 (1985)Google Scholar
  9. 9.
    Cvitanović, P., Artuso, R., Mainieri, R., Tanner, G., Vattay, G.: Chaos: classical and quantum. Niels Bohr Institute, Copenhagen (2012). http://ChaosBook.org
  10. 10.
    Czornik, A., Nawrat, A., Niezabitowski, M.: Lyapunov exponents for discrete time-varying systems. Stud. Comput. Intell. 440, 29–44 (2013)CrossRefzbMATHGoogle Scholar
  11. 11.
    Deroin, B., Dujardin, R.: Lyapunov exponents for surface group representations. Commun. Math. Phys. 340(2), 433–469 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dettmann, C., Frankel, N., Cornish, N.: Chaos and fractals around black holes. Fractals 03(01), 161–181 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Doering, C.R., Gibbon, J.: On the shape and dimension of the Lorenz attractor. Dyn. Stabil. Sys. 10(3), 255–268 (1995)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Douady, A., Oesterle, J.: Dimension de Hausdorff des attracteurs. CR Acad. Sci. Paris Ser. A 290(24), 1135–1138 (1980)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Eden, A., Foias, C., Temam, R.: Local and global Lyapunov exponents. J. Dyn. Differ. Equ. 3(1), 133–177 (1991). (Preprint No. 8804, The Institute for Applied Mathematics and Scientific Computing, Indiana University, 1988)Google Scholar
  16. 16.
    Eichhorn, R., Linz, S., Hanggi, P.: Transformation invariance of Lyapunov exponents. Chaos, Solitons & Fractals 12(8), 1377–1383 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Grassberger, P., Procaccia, I.: Measuring the strangeness of strange attractors. Phys. D: nonlinear Phenom. 9(1–2), 189–208 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hegger, R., Kantz, H., Schreiber, T.: Practical implementation of nonlinear time series methods: the TISEAN package. Chaos 9, 413–435 (1999)CrossRefzbMATHGoogle Scholar
  19. 19.
    Hertz, J.: Some advances on generic properties of the Oseledets splitting. Discret. Contin. Dyn. Sys. Ser. A 33(9), 4323–4339 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Horn, R., Johnson, C.: Topics in Matrix Analysis. Cambridge University Press, Cambridge (1994)zbMATHGoogle Scholar
  21. 21.
    Hunt, B.: Maximum local Lyapunov dimension bounds the box dimension of chaotic attractors. Nonlinearity 9(4), 845–852 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hurewicz, W., Wallman, H.: Dimension Theory. Princeton University Press, Princeton (1941)zbMATHGoogle Scholar
  23. 23.
    Izobov, N.A.: Lyapunov Exponents and Stability. Cambridge Scientific Publishers, Cambridge (2012)zbMATHGoogle Scholar
  24. 24.
    Kaplan, J.L., Yorke, J.A.: Chaotic behavior of multidimensional difference equations. In: Peitgen, H.-O., Walther, H.-O. (eds.) Functional Differential Equations and Approximations of Fixed Points, pp. 204–227. Springer, Berlin (1979)CrossRefGoogle Scholar
  25. 25.
    Kolmogorov, A.: On entropy per unit time as a metric invariant of automorphisms. Dokl. Akad. Nauk SSSR 124(4), 754–755 (1959). (In Russian)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kuratowski, K.: Topology. Academic press, New York (1966)zbMATHGoogle Scholar
  27. 27.
    Kuznetsov, N.V.: Stability and Oscillations of Dynamical Systems: Theory and Applications. Jyvaskyla University Printing House, Jyvaskyla (2008)Google Scholar
  28. 28.
    Kuznetsov, N.V., Leonov, G.A.: Counterexample of Perron in the discrete case. Izv. RAEN, Diff. Uravn. 5, 71 (2001)Google Scholar
  29. 29.
    Kuznetsov, N.V., Leonov, G.A.: On stability by the first approximation for discrete systems. In: 2005 International Conference on Physics and Control, PhysCon 2005, vol. Proceedings Volume 2005, pp. 596–599. IEEE (2005)Google Scholar
  30. 30.
    Kuznetsov, N.V., Mokaev, T.N., Vasilyev, P.A.: Numerical justification of Leonov conjecture on Lyapunov dimension of Rossler attractor. Commun. Nonlinear Sci. Numer. Simul. 19, 1027–1034 (2014)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Ledrappier, F.: Some relations between dimension and Lyapounov exponents. Commun. Math. Phys. 81(2), 229–238 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Leonov, G.: Lyapunov dimension formulas for Henon and Lorenz attractors. St. Petersb. Math. J. 13(3), 453–464 (2002)zbMATHGoogle Scholar
  33. 33.
    Leonov, G., Alexeeva, T., Kuznetsov, N.: Analytic exact upper bound for the Lyapunov dimension of the Shimizu-Morioka system. Entropy 17(7), 5101 (2015)CrossRefGoogle Scholar
  34. 34.
    Leonov, G., Kuznetsov, N., Korzhemanova, N., Kusakin, D.: The Lyapunov dimension formula for the global attractor of the Lorenz system. arXiv:1508.07498v1 (2015)
  35. 35.
    Leonov, G., Kuznetsov, N., Mokaev, T.: Homoclinic orbits, and self-excited and hidden attractors in a Lorenz-like system describing convective fluid motion. Eur. Phys. J. Spec. Top. 224(8), 1421–1458 (2015)CrossRefGoogle Scholar
  36. 36.
    Leonov, G.A.: On estimations of Hausdorff dimension of attractors. Vestn. St. Petersb. Univ. Math. 24(3), 38–41 (1991)zbMATHGoogle Scholar
  37. 37.
    Leonov, G.A.: Strange Attractors and Classical Stability Theory. St. Petersburg University Press, St. Petersburg (2008)zbMATHGoogle Scholar
  38. 38.
    Leonov, G.A.: Lyapunov functions in the attractors dimension theory. J. Appl. Math. Mech. 76(2), 129–141 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Leonov, G.A., Kuznetsov, N.V.: Time-varying linearization and the Perron effects. Int. J. Bifurc. Chaos 17(4), 1079–1107 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Leonov, G.A., Kuznetsov, N.V.: On differences and similarities in the analysis of Lorenz, Chen, and Lu systems. Appl. Math. Comput. 256, 334–343 (2015)MathSciNetGoogle Scholar
  41. 41.
    Lipnitskii, A.V.: Lower bounds for the upper Lyapunov exponent in one-parameter families of Millionshchikov systems. J. Math. Sci. 210(2), 217–221 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Lyapunov, A.M.: The General Problem of the Stability of Motion. Kharkov (1892) (English transl. Academic Press, NY 1966)Google Scholar
  43. 43.
    Mane, R.: Oseledec’s theorem from the generic viewpoint. In: Proceedings of Internat Congress of Mathematicians, vol. 1,2. PWN, Warsaw (1984)Google Scholar
  44. 44.
    Mierczynski, J., Shen, W.: Principal Lyapunov exponents and principal Floquet spaces of positive random dynamical systems. II. finite-dimensional systems. J. Math. Anal. Appl. 404(2), 438–458 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Millionschikov, V.M.: A formula for the entropy of smooth dynamical systems. Differencial’nye Uravenija 12(12), 2188–2192, 2300 (1976). (in Russian)MathSciNetGoogle Scholar
  46. 46.
    Oseledec, V.: Multiplicative ergodic theorem: characteristic Lyapunov exponents of dynamical systems. Trans. Mosc. Math. Soc. 19, 179–210 (1968)MathSciNetGoogle Scholar
  47. 47.
    Ott, E., Withers, W., Yorke, J.: Is the dimension of chaotic attractors invariant under coordinate changes? J. Stat. Phys. 36(5–6), 687–697 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Ott, W., Yorke, J.: When Lyapunov exponents fail to exist. Phys. Rev. E 78, 056203 (2008)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Pesin, Y.: Characteristic Lyapunov exponents and smooth ergodic theory. Russ. Math. Surv. 32(4), 55–114 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Pesin, Y.B.: Dimension type characteristics for invariant sets of dynamical systems. Russ. Math. Surv. 43(4), 111–151 (1988)Google Scholar
  51. 51.
    Pilyugin, S.: Theory of pseudo-orbit shadowing in dynamical systems. Differ. Equ. 47(13), 1929–1938 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Rosenstein, M., Collins, J., De Luca, C.: A practical method for calculating largest Lyapunov exponents from small data sets. Phys. D Nonlinear Phenom. 65(1–2), 117–134 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Sambarino, M.: A (short) survey on dominated splitting. arXiv:1403.6050 (2014)
  54. 54.
    Sander, E., Yorke, J.A.: The many facets of chaos. Int. J. Bifurc. Chaos 25(04), 1530,011 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Shevchenko, I.: Lyapunov exponents in resonance multiplets. Phys. Lett. A 378(1–2), 34–42 (2014)MathSciNetCrossRefGoogle Scholar
  56. 56.
    Sinai, Y.: On the notion of entropy of dynamical systems. Dokl. Akad. Nauk SSSR 124(4), 768–771 (1959). (In Russian)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Sprott, J., Hoover, W., Hoover, C.: Heat conduction, and the lack thereof, in time-reversible dynamical systems: Generalized Nosé-Hoover oscillators with a temperature gradient. Phys. Rev. E 89 (2014). art. num. 042914Google Scholar
  58. 58.
    Temam, R.: Infinite-dimensional Dynamical Systems in Mechanics and Physics, 2nd edn. Springer, New York (1997)CrossRefzbMATHGoogle Scholar
  59. 59.
    Tempkin, J., Yorke, J.: Spurious Lyapunov exponents computed from data. SIAM J. Appl. Dyn. Syst. 6(2), 457–474 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Wolf, A., Swift, J.B., Swinney, H.L., Vastano, J.A.: Determining Lyapunov exponents from a time series. Phys. D Nonlinear Phenom. 16(D), 285–317 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Young, L.S.: Mathematical theory of Lyapunov exponents. J. Phys. A Math. Theor. 46(25), 254001 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  • N. V. Kuznetsov
    • 1
    • 2
  • T. A. Alexeeva
    • 3
  • G. A. Leonov
    • 1
    • 4
  1. 1.Saint-Petersburg State UniversitySaint PetersburgRussia
  2. 2.Department of Mathematical Information TechnologyUniversity of JyväskyläJyväskyläFinland
  3. 3.National Research University Higher School of EconomicsSaint PetersburgRussia
  4. 4.Institute of Problems of Mechanical Engineering RASSaint PetersburgRussia

Personalised recommendations